August 18, 2022

Maserietv.com

Review and News

Center of attention Team Unearths Electorate Have No Religion In LA’s Reaction To Homelessness

Use of widely available pain relievers may increase a person’s risk for tinnitus, according to...

Use of widely available pain relievers may increase a person’s risk for tinnitus, according to a new study. Photo by Anemone123/Pixabay

Feb. 9 (UPI) — Frequent use of over-the-counter pain relievers, including aspirin and acetaminophen, increases a person’s risk for tinnitus, a study published Wednesday by the Journal of General Internal Medicine found.
People who use non-prescription medications such as non-steroidal anti-inflammatory drugs, or NSAIDs, used to treat pain conditions, frequently are at 20% higher risk for developing tinnitus than people who don’t use the drugs or use them infrequently, the data showed.

In addition, women age 60 years and younger who use moderate doses of aspirin frequently are 16% more likely to develop the inner-ear disorder than non-users or infrequent users, the researchers said.
Frequent use of low-dose aspirin use did not elevate risk for the disorder, they said.

“Our findings suggest that analgesic users may be at higher risk for developing tinnitus,” study co-author Dr. Sharon Curhan said in a press release.

“For anyone who is considering taking these types of medications regularly … consult with a healthcare professional to discuss the risks and benefits and to explore whether there are alternatives to using medication,” said Curhan, an assistant professor at Harvard Medical School in Boston.
Over-the-counter, or OTC, pain relievers such as aspirin and NSAIDs such as ibuprofen and acetaminophen, are some of the most commonly used medications, according to the National Library of Medicine.

Although they can be obtained without a prescription and generally are safe, they still have side effects, Curhan and her colleagues said.
These side effects can be exacerbated with frequent use, including inadvertently exceeding the recommended dose of cold and sinus medications that contain some of the same ingredients, they said.
Still, pain relievers such as NSAIDs can be effective, without the risk for addiction that comes with some prescription medications, research suggests.

See also  South Africa mulling COVID-19 vaccine mandate for some puts, actions – Nationwide

Up to 30% of adults in the United States experience tinnitus, commonly described as “ringing in the ears,” often to a disabling degree, according to the American Tinnitus Association.
People with the condition perceive sound when no actual external noise is present, and it can become chronic or long-term, the association says.

Among most people with tinnitus, the cause of their condition is unknown, and the effectiveness of treatments is limited, Curhan said.

In this study of nearly 70,000 women ages 31 to 48 years who were followed for 20 years, participants were asked about their use of over-the-counter pain medications, as well as prescription NSAID COX-2 inhibitors.
Responses revealed that frequent use — or six to seven days per week — of moderate-dose aspirin was associated with a 16% higher risk for tinnitus among women ages 60 years and younger, but not among older women, the data showed.
Frequent use of low-dose aspirin, at a dose of 100 milligrams or less, did not increase the risk for tinnitus among women, the researchers said.
However, frequent use of NSAIDs or acetaminophen, another OTC pain reliever, rose the risk for the ear disorder by nearly 20%, they said.
In addition, using prescription COX-2 inhibitors such as celecoxib two or more days per week increased the risk for tinnitus by 20%, according to the researchers.
“OTC analgesics clearly have benefits with short-term use, [but] frequent use of these medications and use over long periods of time may increase the risk of tinnitus and may cause other adverse health effects,” Curhan said.

See also  Find out about: Complex kidney illness sufferers can continue to exist, with high quality existence, with out dialysis

“It is important to take these medications mindfully and to limit their use as much as possible, and to discuss any change in medication use, whether prescription or non-prescription, with your healthcare provider,” she said.

 

Over-the-counter pain relievers may increase tinnitus risk, study finds appeared first on maserietv.com.